What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 11:50 AM CST, 58 minutes earlier. Its key messages:
- Scattered showers and storms are possible through the mid morning today. Highest coverage is anticipated north of Highway 30. Gusty winds and lightning are the primary threats.
- Hot and humid conditions are expected today through Tuesday with peak heat indices in the mid 90s to near 100 degrees. Monday is forecast to be the hottest day.
- Isolated thunderstorms are possible Monday and Tuesday with low areal coverage expected. Better chances for showers and storms hold off until Tuesday night into Wednesday as a front drops in from the northwest.
- Well above normal temperatures are forecast to continue for the middle to end of the week with highs ranging from the mid 80s in the northwest to low/mid 90s across the central and southeast counties.
Area forecast discussion, Jun 16, 11:50 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1250 PM CDT Sun Jun 16 2024
.KEY MESSAGES...
- Scattered showers and storms are possible through the mid
morning today. Highest coverage is anticipated north of
Highway 30. Gusty winds and lightning are the primary threats.
- Hot and humid conditions are expected today through Tuesday
with peak heat indices in the mid 90s to near 100 degrees.
Monday is forecast to be the hottest day.
- Isolated thunderstorms are possible Monday and Tuesday with
low areal coverage expected. Better chances for showers and
storms hold off until Tuesday night into Wednesday as a front
drops in from the northwest.
- Well above normal temperatures are forecast to continue for
the middle to end of the week with highs ranging from the mid
80s in the northwest to low/mid 90s across the central and
southeast counties.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM CDT Sun Jun 16 2024
Today
Overview: SPC mesoanalysis had broad southwesterly flow aloft
over the Central U.S. with a 500mb vorticity max centered over
central Iowa. This disturbance was collocated with scattered
showers and storms, the eastern fringe of which extends into
portions of Benton and Buchanan Counties. Latest CAMs show an
increase in shower and thunderstorm coverage into early this
morning for areas roughly along/north of I-80 as the
aforementioned shortwave rolls across the region. MUCAPE near
1500 J/kg and 30 kts of deep layer shear could support a few
strong storms with gusts around 40 mph. This activity should
quickly exit to the east after 9 AM.
The main story today will be the heat with forecast high
temperatures in the low to mid 90s, and when combined with the
humidity will create peak afternoon heat indices in the mid to
upper 90s. Will hold off on a Heat Advisory for now as most
locations should fall short of reaching criteria (100 F). An
increasing pressure gradient with a surface low passing across
the northern Great Lakes will lead to breezy southerly winds
locally, gusting up to 30 - 35 mph through the evening hours.
The 06Z HRRR and NAMnest are resolving a MCV currently over NE
Kansas and tracking it across eastern Iowa and northwest
Illinois from late this morning through the afternoon. This
will be a feature to monitor as it could lead to scattered
thunderstorms later today. Low confidence on whether or not we
get storms to develop this afternoon, but if they do form a few
could be strong with MLCAPE peaking between 2000-2500 J/kg.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 300 AM CDT Sun Jun 16 2024
Early in the Week:
The hot weather continues with forecast highs in the low to mid
90s. The NBM has been consistent with afternoon dewpoints in
the mid 60s to near 70 F, yielding peak heat indices between 95
to the lower 100s. A Heat Advisory may eventually be needed for
Monday and possibly on Tuesday. An increasing surface pressure
gradient between low pressure over the central and northern
Plains and high pressure along the East Coast will lead to
breezy southerly winds of 25 to 35 mph, hopefully providing a
little relief from the heat!
Isolated storms (20%) may pop up during peak daytime heating on
both Monday and Tuesday as SBCIN erodes during the afternoon. A
few of these storms could be strong given the amount of
instability available with SBCAPE of 2000+ J/kg.
Wednesday On:
A pattern change is expected to occur by mid-week, as the
upper-level ridging over the eastern U.S. breaks down, and a
longwave trough develops over the Intermountain West region. As
the trough approaches, an attendant cold front will sweep
through the area around Tuesday night to Wednesday, which will
bring widespread chances (40 to 70%) of showers and storms.
This should bring at least some relative relief to the upcoming
heat and humidity, although high temperatures in the upper 80s
to low/mid 90s remain possible south of Highway 20. A few
additional mid-level shortwaves are expected to overtop the
ridge into our area, so additional chances of precipitation will
be in place through the end of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1225 PM CDT Sun Jun 16 2024
Mostly VFR conditions are expected to continue for this TAF
period. We are tracking a cluster of showers and storms that is
currently moving through our southern areas early this
afternoon. MVFR, possibly IFR, ceilings and visibilities will
be possible with this cluster, which should impact the BRL and
MLI TAF terminals over the next few hours. There was measured
wind gusts to 40 knots at KMPZ with the leading thunderstorm,
with weaker winds elsewhere under the precipitation. We have
used TEMPO groups to highlight the most likely timing of this
activity. This cluster will continue to slowly move
northeastward this afternoon, moving out by late this afternoon.
Otherwise, gusty southerly winds will remain with us today,
weakening after sunset.
There is a low potential for low-level wind shear as the
nocturnal low-level jet returns. However, it isn't expected to
be as strong compared to last night, so we have left out of TAFs
for now. CID and DBQ appear to be the most likely locations to
see any LLWS, if it develops at all.
&&
.CLIMATE...
Issued at 300 AM CDT Sun Jun 16 2024
Record High Temperatures:
June 17:
KBRL: 98/1944
KMLI: 98/1897
Record Warm Minimum Temperatures:
June 17:
KDBQ: 74/1921
KMLI: 78/2018
June 18:
KDBQ: 74/1921
KMLI: 77/2018
June 19:
KDBQ: 76/1931
KMLI: 78/1953
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Uttech
LONG TERM...Schultz/Uttech
AVIATION...Schultz
CLIMATE...Schultz/Uttech
Hazardous weather outlook, Jun 16, 3:09 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
409 AM CDT Sun Jun 16 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
409 AM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms can be expected this morning across the
outlook area. Another cluster of storms may occur along and south
of Interstate 80 this afternoon. The stronger storms may produce
gusty winds, hail, and brief heavy rainfall.
There is another chance of storms along Highway 20 late tonight.
Hot and humid conditions can be expected this afternoon with peak
heat indices in the mid to upper 90s.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Building heat and humidity will lead to peak heat indices in the
mid 90s to around 100 degrees from Monday through Tuesday.
There are periodic chances for showers and thunderstorms through
next week. However, prolonged dry periods are likely as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today and tonight.
GENERAL STORM MOTION OF THE DAY:
Toward the northeast at 30 to 40 mph.
Haase
In the hours before
Special weather statement, Jun 16, 11:31 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1231 PM CDT Sun Jun 16 2024
IAZ064-067-077-078-087>089-099-161830-
Henry IA-Des Moines IA-Washington IA-Muscatine IA-Lee IA-Louisa IA-
Jefferson IA-Johnson IA-
1231 PM CDT Sun Jun 16 2024
...Strong thunderstorms will impact portions of Henry, northwestern
Des Moines, eastern Washington, southwestern Muscatine, north central
Lee, Louisa, northeastern Jefferson and southeastern Johnson Counties
through 130 PM CDT...
At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coppock to near Olds to near Salem.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Mount Pleasant, Washington, Wapello, Columbus Junction, New London,
Lone Tree, Winfield, Riverside, Wayland, Morning Sun, Ainsworth,
Conesville, Columbus City, Letts, Crawfordsville, Olds, St. Paul,
Mount Union, Cotter, and Coppock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4161 9144 4133 9121 4098 9118 4072 9158
4100 9161 4120 9178
TIME...MOT...LOC 1730Z 217DEG 22KT 4121 9170 4105 9156 4085 9154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Jun 16, 11:39 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1239 PM CDT Sun Jun 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Gst 1 NNE Olds 41.14N 91.54W
06/16/2024 E50 MPH Henry IA Trained Spotter
&&
GROSSLocal storm report, Jun 16, 11:52 AM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1252 PM CDT Sun Jun 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Tstm Wnd Gst Mount Pleasant Municipa 40.95N 91.52W
06/16/2024 M46 MPH Henry IA AWOS
AWOS station KMPZ Mount Pleasant Arpt.
&&
GROSSSpecial weather statement, Jun 16, 11:55 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1255 PM CDT Sun Jun 16 2024
IAZ064>068-078-089-099-ILZ015-024>026-161900-
Mercer IL-Warren IL-Henderson IL-Rock Island IL-Scott IA-Clinton IA-
Des Moines IA-Muscatine IA-Lee IA-Cedar IA-Louisa IA-Johnson IA-
1255 PM CDT Sun Jun 16 2024
...Thunderstorms will impact portions of Mercer, northwestern Warren,
central Henderson, southwestern Rock Island, western Scott, western
Clinton, Des Moines, Muscatine, northeastern Lee, southeastern Cedar,
Louisa and southeastern Johnson Counties through 200 PM CDT...
At 1254 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Conesville to Amber to West Burlington. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Davenport, Rock Island, Burlington, Muscatine, Aledo, Wapello,
Columbus Junction, Durant, Oquawka, West Burlington, Wilton, Walcott,
Mediapolis, Blue Grass, Buffalo, Andalusia, Fruitland, Morning Sun,
Lowden, and Millersburg.
This includes the following highways...
Interstate 80 in Iowa between mile markers 266 and 289.
Interstate 280 between mile markers 2 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4075 9125 4108 9124 4135 9147 4142 9139
4142 9137 4144 9137 4186 9091 4153 9063
4108 9064 4073 9121
TIME...MOT...LOC 1754Z 225DEG 35KT 4134 9136 4113 9118 4083 9118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Jun 16, 12:25 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
125 PM CDT Sun Jun 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst Muscatine Municipality 41.37N 91.15W
06/16/2024 M49 MPH Muscatine IA AWOS
AWOS station KMUT Muscatine Arpt.
&&
GROSSSpecial weather statement, Jun 16, 12:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT Sun Jun 16 2024
IAZ065>068-ILZ009-015-016-024>026-161930-
Mercer IL-Warren IL-Whiteside IL-Henderson IL-Rock Island IL-
Henry IL-Scott IA-Clinton IA-Muscatine IA-Cedar IA-
128 PM CDT Sun Jun 16 2024
...Thunderstorms will impact portions of Mercer, northwestern Warren,
southwestern Whiteside, northeastern Henderson, Rock Island,
northwestern Henry, Scott, southeastern Clinton, northeastern
Muscatine and southeastern Cedar Counties through 230 PM CDT...
At 127 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from Wilton to near Illinois City to near Seaton. Movement
was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Aledo, Cambridge, Durant, Silvis, Geneseo, Eldridge, DeWitt, Milan,
Colona, Camanche, Le Claire, Coal Valley, Wilton, and Burgess.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 271 and 306.
Interstate 80 in Illinois between mile markers 1 and 20.
Interstate 74 in Illinois between mile markers 1 and 27.
Interstate 88 between mile markers 1 and 16.
Interstate 280 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4201 9039 4177 9013 4133 9014 4098 9087
4136 9087 4158 9114
TIME...MOT...LOC 1827Z 233DEG 38KT 4159 9105 4138 9083 4107 9084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08